Talk

Advanced search

Iron tablets and diarrhoea

(4 Posts)
kaytee87 Sat 10-Aug-19 18:11:43

I've been taking iron tablets for a couple of days and have a really upset stomach, feel nauseous, stomach cramps and diarrhoea.
Is there anything I can do to relieve these symptoms? Will they go away in a few days?

OP’s posts: |
browzingss Sat 10-Aug-19 22:16:34

Which ones are you taking exactly? Some are more gentle on the stomach than others.

To be honest, I was on high strength ferrous fumarate for 6 months and I had mild general bowel issues on/off throughout that time. Not everyday, but frequently enough. I don’t think you can stop the side effects completely due to the absorption process. However if the symptoms are still intense after a few days, reduce your dosage to 1x a day instead of 2/3x a day, or go back to your GP and ask for a lower strength product.

You can try different things: taking them at different times of the day; with orange juice; after eating a small amount of food or on an empty stomach (whichever works for you); in liquid form etc. Don’t have hot drinks or milk after taking them.

kaytee87 Sun 11-Aug-19 11:50:42

Ferrous fumerate 210mg x 3 per day.
I think I'll just try 2 a day and see if it helps.

OP’s posts: |
lumpy76 Tue 13-Aug-19 08:53:48

Ferrous fumarate made me wickedly ill despite it supposedly being more gentle than ferrous sulphate. The only preparation of iron I can take is brand name ferrograd. It's ferrous sulphate specially coated to release more slowly and reduce side affects. Definitely worth trying.

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »